Hello Dr. Bailey, I only get rosacea and seborrhea dermatitis flare ups on my left cheeks. Can you tell me why I only get it on one side of my face? Also, my doctor prescribed for me Metrogel, Desonide lotion (corticosteroids), and Ketoconazole cream (antifungal). Can you please explain the order and give me the steps for applying all the above with the other products on your website that you recommend as the best skin care for rosacea and facial dandruff such as…
Calming Zinc Soap
Replenix Power of Three Cream
Daily Moisturizing Face Cream for Dry to Normal Skin
Glycolix Elite Sunscreen
Thanks, Mimi Hello Mimi, It is possible to have unilateral rosacea, but it's unusual, so I always look for a different diagnosis that might be masquerading as rosacea. This is because we think of rosacea and seborrhea as being skin conditions that come from some as-yet-unknown internal predisposition. This means that we expect them to manifest on your skin bilaterally (on both sides of the body).
Ask your doctor about other possible rashes that might look like rosacea and facial dandruff, yet present unilaterally (on just one side of your face), such as an allergic contact dermatitis, tinea faciei, and demodex mites. Also, since here in the United States the left is the driver's side of a vehicle, sun exposure-induced rashes like photo-drug eruptions or polymorphous light eruption are in the list of possibilities too. The tinea should be treated with the ketoconazole, but sometimes it is more tenacious. Demodex mites, on the other hand, need a completely different treatment. The other conditions require more medical sleuthing on the part of your dermatologist. The application order of the skin care routine based on your products: Wash with Calming Zinc then apply Green Tea Antioxidant Therapy/Power of Three to your entire face to help your skin stay clear. I have patients wait a few seconds (e.g. comb their hair, put on deodorant, or take some other quick daily step) then apply metrogel followed by ketoconazole. They then apply the mild cortisone ONLY if they are red, and for no longer than two weeks. Then they apply the Daily Moisturizing Cream followed by Glycolix Sunscreen (daytime only). The three medicines create a lot of layers, but when the rash is clear, patients stop using the cortisone. In another month or so they can stop the ketoconazole too if the rash stays clear. At that point, the routine is much simpler. Thanks for sending in a great question that demonstrates some important points about skin problems, namely diagnostic challenges and product layering. Warm Regards, Cynthia Bailey MD, Dermatologist Disclaimer:
Please realize that availing yourself of the opportunity to submit and receive answers to your questions from Dr. Bailey does not confer a doctor/patient relationship with Dr. Bailey. The information provided by Dr. Bailey is general health information inspired by your question. It should not be a substitute for obtaining medical advice from your physician and is not intended to diagnose or treat any specific medical problem (and is not an extension of the care Dr. Bailey has provided in her office for existing patients of her practice). Never ignore your own doctor’s advice because of something you read here; this information is for general informational purpose only.